Florida, 2016

Damaging Wind in Florida, June 26, 2016

June 26, 2016 · NWS MOB · 1 event in 1 county or zone

Scattered pulse thunderstorms over southwest and south central Alabama moved south into the Florida panhandle during the early evening hours of June 26th. One storm produced a measured severe thunderstorm wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Scattered pulse thunderstorms over southwest and south central Alabama moved south into the Florida panhandle during the early evening hours of June 26th. One storm produced a measured severe thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 26, 5:22 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 26, 5:22 PM CST, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
622 PM CDT SUN JUN 26 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...VFR conditions will prevail through much of the night
into Monday morning. Sct showers and thunderstorms will develop
during the afternoon Monday with associated reduced visbys and cigs.
/13

&&

.PREV DISCUSSION... /issued 326 PM CDT SUN JUN 26 2016/

NEAR TERM /Now Through Monday/...

Upper ridging will continue to weaken and shift westward through
Monday. Meanwhile, a weak front will sink southward across the
Tennessee Valley during the day on Monday. Increasing moisture (PW
values around 2 inches) combined with the weakening upper ridge will
allow for an enhancement in afternoon showers and thunderstorms.
Scattered showers and thunderstorms are expected area wide during
the peak heating hours. Strong instability combined with some
lingering dry air in the sub- cloud layer will create a favorable
environment for gusty winds in the stronger storms. Outside of any
relief from storms, hot and muggy conditions will continue with highs
in the low to mid 90s and heat index values off 100-106. Lows tonight
will fall into the mid 70s inland to upper 70s along the coast. /13

SHORT TERM /Monday night Through Wednesday night/...

A fairly active convective weather pattern is anticipated through
Wednesday night.

Monday night scattered thunderstorms should continue in the
conditionally unstable airmass overlying the area where layer
precipitable water values average around 2.0 inches. The upper level
ridge that had dominated area weather is carved back to the west.
With the ridge to our west minor shortwave troughs will move across
the area and couple with a surface trough of low pressure overlying
the area...triggering convection.

Convective activity increases as a major shortwave trough moving
down the longwave trough developing over the region drives a frontal
boundary southward across the forecast area.  Layer precipitable
water values rise well above normal and approach 2.25 inches.
Thunderstorms and showers are expected to become numerous during the
day. Lack of shear limits the severe risk but could possibly see a
strong outflow boundary with an organized cold pool develop north of
the forecast area where vertical shear is more favorable and then push
south across the area by late afternoon. The greatest threat would be
strong to possibly marginally severe straight line winds. Strong
updrafts are quite possible as afternoon MU CAPE climb to 4000 to
5000 J/kg but large hail remains unlikely as Wet Bulb Zeros remain up
above 14000'. Periods of heavy rainfall are possible and amounts of 1
to 3 inches are possible which could cause some localized nuisance
flooding along poor drainages.

Models have been somewhat inconsistent in whether or nor the front
makes it southward off the coast Tuesday night. With nocturnal
cooling over land giving it a little extra push it's more likely than
not the weakening boundary moves over the near coastal waters. Due to
some uncertainty...left low end chances for thunderstorms over the
region but bumped them up over the marine area.

Wednesday looks to be another convectively active day as the
boundary shifts north with added push from the sea breeze. Showers
and thunderstorms are expected to become numerous again over our
coastal counties becoming more scattered inland. Precipitable water
amounts remain highest along the coast...around 2.0 inches. Amounts
decrease rapidly moving inland to fairly dry 1 to 1.25 inches over
our more inland counties. Activity is expected to taper off overnight
with the chances for showers or thunderstorms basically being
confined to areas near the coast and over the Gulf waters.

Temperatures should be held in check with the increased convective
activity expected to occur across the area...average daily
temperatures should trend near to a little cooler than
climatological norms through the period. /08

LONG TERM /Thursday Through Sunday/...

Drier conditions are expected from Thursday through Sunday. An upper
level longwave trough remains anchored over the Eastern States with
the forecast area remaining generally west of its axis. This will
provide for a much drier airmass then we experienced earlier in the
week. Layer precipitable water amounts will trend below to near
normal for this time of year. And a generally diurnally driven wind
and convective pattern develops over the area. Winds onshore during
the day...offshore at night. Pop up showers generally developing over
land during the day and then over the Gulf at night. The GFS does
start increasing layer precipitable water amounts by Saturday night
and pushes a frontal boundary near the northern portion of the
forecast area Sunday. Too much uncertainty to completely buy off on
this solution at the moment but have kept high chance PoPs in the
forecast for now on Sunday. Daily average temperatures are expected
to trend near to a little warmer than average Thursday through Sunday.
/08

MARINE...

High pressure will remain in place across the marine area
through the week. This will maintain a generally light onshore flow
during the day, with a slight enhancement due to the seabreeze. Seas
will remain 1-2 feet. /13

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 26, 5:03 AM CST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
603 AM CDT SUN JUN 26 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-271115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
603 AM CDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
THIS EVENING. A FEW MAY BECOME STRONG TO SEVERE WITH WINDS GUSTING TO
60 MPH AND SMALL HAIL...BUT ORGANIZED SEVERE ACTIVITY IS NOT
EXPECTED.

HEAT INDICES TODAY ARE EXPECTED TO TOP OUT IN THE 101 TO 106 DEGREE
RANGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
MONDAY THROUGH THURSDAY. A FEW MAY BECOME STRONG TO SEVERE WITH
DAMAGING WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-271115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
603 AM CDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF THUNDERSTORM ACTIVITY ARE EXPECTED MONDAY THROUGH FRIDAY
OVER THE COASTAL WATERS. THE STRONGER STORMS COULD PRODUCE LOCALLY
HIGH WINDS AND WAVES.

In the hours before

Special weather statement, Jun 26, 5:20 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CDT SUN JUN 26 2016

FLZ203-270000-
SANTA ROSA INLAND FL-
620 PM CDT SUN JUN 26 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN SANTA ROSA COUNTY UNTIL 700 PM CDT...

AT 620 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF POINT BAKER...OR 9 MILES NORTH OF PACE...MOVING SOUTH AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SANTA
ROSA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3089 8712 3070 8704 3062 8722 3087 8727
TIME...MOT...LOC 2320Z 014DEG 6KT 3074 8716
Special weather statement, Jun 26, 5:25 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
625 PM CDT SUN JUN 26 2016

ALZ059-060-FLZ203-205-270015-
COVINGTON AL-ESCAMBIA AL-SANTA ROSA INLAND FL-OKALOOSA INLAND FL-
625 PM CDT SUN JUN 26 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN COVINGTON...EASTERN ESCAMBIA ALABAMA...NORTHEASTERN
SANTA ROSA AND NORTHWESTERN OKALOOSA COUNTIES UNTIL 715 PM CDT...

AT 623 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM ABOUT 7 MILES
SOUTHEASTOF BREWTON TO ABOUT 7 MILES NORTH OF BAKER...MOVING
SOUTHWEST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BREWTON...BAKER...EAST BREWTON...JAY...POLLARD AND RIVERVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3076 8664 3091 8719 3097 8720 3100 8716
      3100 8720 3115 8723 3126 8700 3126 8679
      3124 8677 3120 8677 3118 8672 3106 8661
TIME...MOT...LOC 2323Z 109DEG 7KT 3103 8699
Special weather statement, Jun 26, 5:36 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
636 PM CDT SUN JUN 26 2016

ALZ059-FLZ203-205-270015-
ESCAMBIA AL-SANTA ROSA INLAND FL-OKALOOSA INLAND FL-
636 PM CDT SUN JUN 26 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...NORTHEASTERN SANTA ROSA AND NORTHWESTERN
OKALOOSA COUNTIES UNTIL 715 PM CDT...

AT 635 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
BAKER...OR 16 MILES NORTHWEST OF CRESTVIEW...MOVING NORTHWEST AT 15
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
ESCAMBIA...NORTHEASTERN SANTA ROSA AND NORTHWESTERN OKALOOSA
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3082 8668 3089 8692 3110 8681 3104 8670
      3100 8670 3100 8669 3099 8669 3100 8662
      3098 8659
TIME...MOT...LOC 2335Z 113DEG 11KT 3094 8675

05/RR
Special weather statement, Jun 26, 6:30 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
730 PM CDT SUN JUN 26 2016

ALZ055-270115-
MONROE AL-
730 PM CDT SUN JUN 26 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE COUNTY UNTIL 815 PM CDT...

AT 730 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED NEAR
MONROEVILLE...MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONROEVILLE...FRISCO CITY AND EXCEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3144 8724 3141 8728 3141 8754 3168 8745
      3168 8729
TIME...MOT...LOC 0030Z 357DEG 15KT 3152 8739
Special weather statement, Jun 26, 6:33 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
733 PM CDT SUN JUN 26 2016

FLZ201-203-204-270115-
SANTA ROSA COASTAL FL-SANTA ROSA INLAND FL-ESCAMBIA INLAND FL-
733 PM CDT SUN JUN 26 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
ESCAMBIA AND CENTRAL SANTA ROSA COUNTIES UNTIL 815 PM CDT...

AT 733 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ROEVILLE...OR 10 MILES NORTH OF MILTON...MOVING SOUTHWEST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PENSACOLA...PACE...MILTON...MOLINO...FLORIDATOWN...ROEVILLE...PEA RIDGE AND
POINT BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3053 8719 3055 8719 3055 8721 3057 8723
      3060 8723 3060 8724 3061 8726 3074 8736
      3092 8695 3077 8681 3052 8717
TIME...MOT...LOC 0033Z 059DEG 24KT 3078 8698
Local storm report, Jun 26, 6:45 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
745 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             POLLARD                 31.03N 87.17W
06/26/2016  E0.88 INCH       ESCAMBIA           AL   LAW ENFORCEMENT

            FLOMATON PD REPORTED NICKEL SIZE HAIL NEAR POLLARD. TIME
            ESTIMATED VIA RADAR

&&

RROGERS

The radar

The Eglin Afb radar (KEVX), 106 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Rosa

When
June 26, 6:49 PM CST
Where
Santa Rosa County, 1.37 mi WNW of (Nse)nas Whitng Fld
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
30.710, -87.020

The NAS Whiting Field ASOS reported a 61 mph wind gust with the passage of a severe thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646917.